PLEASE NOTE: At this time we are offering our clients the ability to meet with us in person, via telephone or through video conferencing. Please call our office to discuss your options.

Deadly Dilaudid: How Poor Patient Monitoring and Medical Negligence Created a Killer Drug

Deadly Dilaudid- How Poor Patient Monitoring and Medical Negligence Created a Killer Drug

Dilaudid (hydromorphone) is a popular painkiller. Hospitals give it to patients who are undergoing surgical procedures. Doctors prescribe it for people who live in chronic pain. It literally changes ho your body responds to pain signals form the brain. In some ways, it is a miracle drug.

But it also has a very high rate of dependency, and can lead to a number of serious side effects, including fatal respiratory depression. When doctors fail to monitor their patients who have been given Dilaudid, or mistake Dilaudid for morphine – a common prescription error – they run the risk of their patients dying from an overdose that could have been avoided or “fixed” through proper care. And so Dilaudid becomes not a cure for pain, but a pathway to potential fatalities.

What the number say

Much research has been done over the last few decades regarding the risks of an overdose. As our own Marc Pera points out in his article for the Ohio Association of Justice, “the Joint Commission stated that of the studied opioid related adverse drug events, 47% were wrong dose errors and 29% were improper monitoring.” In most cases, these dosage errors are caused by confusing hydromorphone with morphine. According to one 2010 study by the Pennsylvania Patient Safety Advisory, “analysis of wrong drug medication errors mentioning HYDROmorphone reveals that 70% involve mix-ups with morphine” (emphasis ours).

While any mix-up is dangerous, this one is especially so. Dilaudid is about seven times stronger than morphine. If a doctor means to prescribe an initial dose of 10mg of morphine to a recovering surgical patient, and that patient receives 10mgs of hydromorphone instead, it is virtually guaranteed the patient will overdose on the drug. This overdose can lead to permanent brain damage, to respiratory depression or to death.

Each symptom can lead into the next

If a patient is overdosed on Dilaudid and goes into respiratory depression, his or her respiratory rates can decrease, and less oxygen will be available in his or her blood. There is also a risk of increased carbon dioxide levels in the blood, too. Oxygen deprivation can lead to brain damage or to death, depending on how long the patient is deprived.

If a patient is being properly monitored by doctors or nursing staff, the signs of respiratory depression will be readily apparent. With prompt and effective treatment, the patient can be saved. However, because the signs of respiratory depression can be (and often are) mistaken for sleep, many medical professionals do not reach the patient in time to stop any damage from occurring. A cursory look at a patient may not reveal the signs, which is why a continuous pulse oximeter should be used for at least four hours after the dose is administered, and medical staff should check on patients’ breathing patterns, chest movement and lungs consistently and frequently.

Dilaudid overdoses can be avoided if doctors take the time to care for their patients. Any percentage of drug mix-ups is too high, but 70% is almost too high to believe. It is time medical professionals to start taking responsibility for their roles in creating this problem, and to be held accountable for it.

Crandall & Pera Law is a premier medical malpractice firm serving Ohio and Kentucky. Our experienced malpractice attorneys have the skills, resources and knowledge to handle complex litigation involving dangerous drugs. To learn more about our services, or to meet with an attorney, we invite you to contact us.

Archives

FindLaw Network